Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 129, NWS El Paso, TX

September 19, 2013Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 19, 2013, 12:11 PM MDT for Grant County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2013, 12:11 PM MDT (18:11 UTC)
Expired
Sep 19, 2013, 2:15 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 171 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WGUS54 KEPZ 191811
FFWEPZ
NMC017-192015-
/O.NEW.KEPZ.FF.W.0129.130919T1811Z-130919T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1211 PM MDT THU SEP 19 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 215 PM MDT

* AT 1210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  SILVER CITY...
  SAN LORENZO...
  LAKE ROBERTS...
  GEORGETOWN...
  COONEY...
  CAMP THUNDERBIRD...
  SHERMAN...
  SAN JUAN...
  LITTLE WALNUT VILLAGE...
  ARENAS VALLEY...
  BEAR CANYON LAKE...
  IRON CREEK CAMPGROUND...
  ROCKY CANYON CAMPGROUND...
  SAPILLO CAMPGROUND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT NEAR SILVER FIRE BURN AREA.
RAPID RISES IN WATER AND QUICK MOVING DEBRIS FLOWS ARE POSSIBLE.
AVOID CREEKS AND DRAINAGES NEAR BURNED AREAS. MOVE TO HIGHER GROUND
QUICKLY. IF CAUGHT BY FLASH FLOODING OR DEBRIS FLOWS...CALL 911.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3317 10789 3304 10784 3304 10786 3301 10785
      3300 10786 3296 10782 3277 10775 3263 10834
      3301 10846

$$

ROGASH
1 follow-up statement
176 
WGUS74 KEPZ 191908
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
108 PM MDT THU SEP 19 2013

NMC017-192015-
/O.CON.KEPZ.FF.W.0129.000000T0000Z-130919T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
108 PM MDT THU SEP 19 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN GRANT
COUNTY UNTIL 215 PM MDT...

AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED 
AREA. HEAVIEST RAINS WERE FALLING AROUND SILVER CITY...HANOVER...SAN 
LORENZO...SANTA CLARA AND FORT BAYARD. 

RADAR INDICATES UP TO AN INCH OF RAIN HAS ALREADY FALLEN OVER 
PORTIONS OF THE WARNING AREA.

LOCATIONS IMPACTED INCLUDE...
  SILVER CITY...
  SAN LORENZO...
  LAKE ROBERTS...
  GEORGETOWN...
  COONEY...
  CAMP THUNDERBIRD...
  SHERMAN...
  SAN JUAN...
  LITTLE WALNUT VILLAGE...
  ARENAS VALLEY...
  BEAR CANYON LAKE...
  IRON CREEK CAMPGROUND...
  ROCKY CANYON CAMPGROUND...
  SAPILLO CAMPGROUND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3317 10789 3304 10784 3304 10786 3301 10785
      3300 10786 3296 10782 3277 10775 3263 10834
      3301 10846

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 3:43 AM MDT, 8 hours 28 minutes earlier.

Area forecast discussion, Sep 19, 3:43 AM MDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
343 AM MDT THU SEP 19 2013

.SYNOPSIS...
MOISTURE IS EXPECTED TO REMAIN IN THE AREA FOR THE NEXT FEW DAYS.
ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE THROUGH FRIDAY. PERIODS OF MODERATE TO HEAVY
RAINFALL WITH LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY
IN THE MOUNTAIN AREAS. STORMS WILL BECOME LESS FREQUENT BY THE
WEEKEND AS MOISTURE LEVELS DIMINISH. DRY CONDITIONS WITH ABOVE
NORMAL TEMPERATURES ARE EXPECTED FOR NEXT WEEK AS A WEST FLOW
BECOMES ESTABLISHED OVER THE REGION.

&&

.DISCUSSION...
AN UNSETTLED WEATHER CONDITIONS WILL REMAIN OVER SOUTHERN NEW
MEXICO AND FAR WEST TEXAS THROUGH THE WEEKEND. OVERALL...THIS
PATTERN IS A TRANSITIONAL ONE...FROM LAST WEEK'S VERY MOIST
PATTERN TO NEXT WEEK'S EXPECTED DRY WESTERLY FLOW PATTERN. IN THE
NEAR TERM...SEVERAL FEATURES ARE IN PLAY. ABUNDANT ATMOSPHERIC
MOISTURE REMAINS OVER THE AREA AT THE LOWER LEVELS...FED BY A LOW
LEVEL SOUTHEAST FLOW..THAT COULD FUEL RAIN AND STORMS. THE MID AND
UPPER LEVELS HAVE DRIER AND MORE STABLE AIR MASS THAT WILL ACT
AGAINST SHOWER AND STORM DEVELOPMENT. MOISTURE FROM TROPICAL
SYSTEM MANUEL IS STREAMING UP FROM THE GULF OF CALIFORNIA AND
FLOWING PRIMARILY INTO THE BIG BEND AREA OF TEXAS...JUST EAST OF
OUR LOCAL AREA. ADDITIONALLY...SHORT WAVE TROUGHS ARE TRANSITING
THE REGION JUST TO THE NORTH LOCAL AREA.

THESE FACTORS WILL COMBINE TO GENERATE A CHANCE OF ISOLATED
SHOWERS AND THUNDERSTORMS FOR THE REGION THIS AFTERNOON AND
EVENING AND AGAIN ON FRIDAY. FRIDAY WILL ALSO HAVE THE ADDED
FEATURE OF A FRONT MOVING INTO THE AREA TO INCREASE LIFT. MOISTURE
OVER HUDSPETH COUNTY MAY BE MORE ABUNDANT TODAY AND TONIGHT DUE TO
INCREASED MOISTURE FROM TROPICAL SYSTEM MANUEL. SHOWERS AND A FEW
THUNDERSTORMS WILL BE LIKELY IN EASTERN HUDSPETH AND AREAS TO THE
EAST. FOR THE REMAINDER OF THE AREA...THE MOUNTAIN ZONES WILL HAVE
BETTER CHANCE FOR RAIN WITH THE ADDITION OF OROGRAPHIC LIFT TO THE
GENERALLY UNSTABLE AIR MASS. WITH SATURATED SOIL CONDITIONS IN
PLACE...ANY STORMS WITH MODERATE TO HEAVY RAINFALL WILL GENERATE
EXCESSIVE RUN OFF AND FLASH FLOODING. MORE STABLE AIR ALOFT WILL
KEEP STORMS OVER THE LOWLANDS MORE ISOLATED TODAY AND TOMORROW.

DURING THE WEEKEND...HIGH PRESSURE ALOFT WILL INCREASE OVER THE
AREA...FURTHER DIMINISHING CHANCES FOR SHOWERS AND THUNDERSTORMS.
RESIDUAL MOISTURE WILL STILL BE PRESENT TO FUEL A FEW ISOLATED
STORMS...MAINLY OVER THE MOUNTAINS ON SATURDAY. A TROUGH OF LOW
PRESSURE WILL PASS BY TO THE NORTH LATE SUNDAY AND COULD HELP
DEVELOP ADDITIONAL SHOWERS AND THUNDERSTORMS. BEST CHANCE FOR RAIN
WILL BE THE NORTHERN AND CENTRAL PORTIONS OF NEW MEXICO WHILE
ZONES ALONG THE BORDER WILL REMAIN DRY.

BY MONDAY THE FLOW OF MOISTURE WILL BE CUT OFF AND A DRY WESTERLY
FLOW ALOFT WILL BE ESTABLISHED OVER THE REGION...EFFECTIVELY
ENDING FURTHER RAIN CHANCES FOR MUCH OF NEXT WEEK. TEMPERATURES
WILL ALSO RISE A FEW DEGREES ABOVE NORMAL FOR THE WEEK. TOWARD THE
MIDDLE AND LATTER PARTS OF NEXT WEEK LONG RANGE MODELS PROJECT A
LARGE LOW PRESSURE SYSTEM SETTLE IN OVER NEVADA. THIS WILL RE-
ORIENT OUR LOCAL FLOW PATTERN MORE FROM THE SOUTHWEST. THIS COULD
ALLOW SOME MOISTURE BACK INTO EASTERN PORTIONS OF THE AREA FOR A
SLIGHT CHANCE OF SHOWERS FOR LATE NEXT WEEK.

&&

.AVIATION...VALID 20/12Z-21/12Z...
ISOLATED THUNDERSTORMS STILL A POSSIBILITY TODAY AS MOISTURE
CONTINUES TO DOMINATE THE REGION. EXPECT VFR CONDITIONS THROUGH
PERIOD WITH ISOLATED AREAS OF IFR CONDITIONS DURING AFTERNOON
SHOWERS AND THUNDERSTORMS. ACTIVITY MAINLY IN HIGHER MOUNTAINS.

&&

.FIRE WEATHER...
MOISTURE CONTINUES TO FLOW INTO THE AREA AS SOUTH TO SOUTHEAST
WINDS PUSH MOIST UNSTABLE AIR INTO SOUTHERN NEW MEXICO AND WEST
TEXAS. A COOL FRONT ENTERS THE REGION FRIDAY...INCREASING CHANCES
FOR PRECIPITATION AREA WIDE. LOCALLY HEAVY RAINFALL WITH FLASH
FLOODING IN THE MOUNTAIN ZONES IS A POSSIBILITY. FOR THE
WEEKEND...DRIER CONDITIONS WILL BEGIN TO OCCUR AS HIGH PRESSURE
TAKES OVER. ISOLATED STORMS WILL STILL BE POSSIBLE SATURDAY AND
SUNDAY.  TEMPERATURES WILL BE AROUND NORMAL WITH RELATIVE
HUMIDITIES AROUND 40 TO 60 PERCENT IN THE LOWLANDS AND 50 TO 80
PERCENT IN THE MOUNTAINS. HAINES INDICES WILL REMAIN LOW WITH WIND
SPEEDS GENERALLY LESS THAN 15 MPH EXCEPT FOR STRONGER GUSTS NEAR
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 86  67  86  67  84 /  20  20  20  20  10
SIERRA BLANCA           84  62  86  61  85 /  50  30  20  20  10
LAS CRUCES              84  64  84  64  84 /  20  20  10  10  10
ALAMOGORDO              83  60  85  62  85 /  20  20  20  20  10
CLOUDCROFT              67  47  66  47  65 /  30  30  30  30  20
TRUTH OR CONSEQUENCES   82  60  81  61  81 /  20  20  10  10  10
SILVER CITY             79  57  77  59  77 /  20  20  20  20  10
DEMING                  84  63  83  64  83 /  20  20  10  10  10
LORDSBURG               87  65  87  66  87 /  20  20  10  10  10
WEST EL PASO METRO      87  68  86  69  84 /  20  20  20  20  10
DELL CITY               86  63  87  64  86 /  30  20  20  20  10
FORT HANCOCK            87  64  88  67  88 /  40  20  20  20  10
LOMA LINDA              80  63  81  60  80 /  20  20  20  20  10
FABENS                  87  65  86  67  87 /  20  20  20  20  10
SANTA TERESA            86  66  83  66  82 /  20  20  20  20  10
WHITE SANDS HQ          86  64  81  63  81 /  20  20  20  10  10
JORNADA RANGE           87  63  83  63  83 /  20  20  10  10  10
HATCH                   84  62  82  63  82 /  20  20  10  10  10
COLUMBUS                87  66  86  68  85 /  20  20  10  10  10
OROGRANDE               86  66  83  64  83 /  20  20  20  20  10
MAYHILL                 73  54  70  51  69 /  30  30  30  30  20
MESCALERO               74  53  73  52  73 /  30  30  30  30  20
TIMBERON                73  56  71  52  71 /  30  30  30  30  20
WINSTON                 74  52  72  52  72 /  30  20  20  20  10
HILLSBORO               81  57  75  57  75 /  20  20  20  20  10
SPACEPORT               85  61  81  60  81 /  20  20  10  10  10
LAKE ROBERTS            78  54  75  55  75 /  30  20  20  20  10
HURLEY                  81  58  79  58  79 /  20  20  10  10  10
CLIFF                   82  58  81  59  82 /  20  20  20  20  10
MULE CREEK              83  54  81  56  82 /  20  10  20  20  10
FAYWOOD                 82  59  76  59  76 /  20  20  10  10  10
ANIMAS                  87  64  87  65  87 /  20  20  10  10  10
HACHITA                 85  62  85  62  84 /  20  20  10  10  10
ANTELOPE WELLS          87  62  87  62  86 /  20  20  10  10  10
CLOVERDALE              84  61  84  62  83 /  20  20  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/28 LUNDEEN/PAZOS
Hazardous weather outlook, Sep 19, 11:30 AM MDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1130 AM MDT THU SEP 19 2013

NMZ401>417-TXZ418>424-201730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1130 AM MDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RESIDUAL LOW LEVEL MOISTURE WILL RESULT IN ISOLATED THUNDERSTORMS
THROUGH LATE EVENING. MOST OF THE THESE STORMS WILL BE OVER
MOUNTAINS. SOILS AND DRAINAGES OF THE MOUNTAINS WERE ABLE TO DRY
SOME ON WEDNESDAY WITH THE LACK OF RAIN BUT STILL LIKELY REMAIN
MOIST SO MOUNTAIN RUNOFF REMAINS SOMEWHAT HIGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD.
AGAIN THE BEST CHANCE FOR STORMS WILL BE OVER MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

HEFNER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 1:21 PM MDTFlash Flood WarningEPZSierra114 min
Sep 19, 1:32 PM MDTFlash Flood WarningEPZOtero3 hr
Sep 19, 2:09 PM MDTFlash Flood WarningEPZGrant2 hr
Sep 19, 3:20 PM MDTFlash Flood WarningEPZOtero85 min
Sep 19, 3:51 PM MDTFlash Flood WarningEPZOtero114 min
Sep 19, 4:21 PM MDTFlash Flood WarningEPZOtero114 min
Sep 19, 4:57 PM MDTFlash Flood WarningEPZDoña Ana2 hr
Sep 19, 5:27 PM MDTFlash Flood WarningEPZDoña Ana, Otero93 min

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.